Cardiovascular

Halting heparin-induced thrombocytopenia

Suzanne Evans, age 70, underwent cardiac catheterization followed by coronary artery bypass graft surgery last week. Today she reports a dull pain in her right lower leg and foot.

Assessment hints

On quick assessment, you find Mrs. Evans fully oriented with stable vital signs and a room-air oxygen saturation of 93%. Evaluation of her left leg is normal, but her right lower leg and foot appear dusky, with 2+ edema. The dorsalis pedis pulse is faint but detectable and the foot is cool; wiggling her toes causes great discomfort. Recognizing a major change in perfusion to her right lower limb, you page the cardiac surgery nurse practitioner (NP).

On the scene

When the NP arrives, she confirms your findings and orders a stat Doppler study, a complete blood count, activated partial thromboplastin time, and International Normalized Ratio. Suspecting thromboembolism, she explains that Mrs. Evans may have developed deep vein thrombosis or a complex coagulopathy, such as heparin-induced thrombocytopenia (HIT). Although the patient isn’t on heparin now, she received it during cardiac catheterization and surgery. HIT can cause subtle manifestations; it must be recognized promptly because it can imperil life and limb. You and the NP review Mrs. Evans’s medication profile to make sure she isn’t receiving even small amounts of heparin in flushing solutions.

The laboratory calls your unit to report that Mrs. Evans’s platelet count is 55,000/mm3—a significant drop from the 95,000/mm3 reported 2 days ago. The NP orders additional platelet aggregation tests, including serotonin release assay and heparin antibodies, to determine if she’s experiencing HIT.

Meanwhile, the Doppler study is positive for thrombi in the right leg. The cardiac surgeon is notified of the results and orders an I.V. infusion of argatroban, a direct throm­­bin inhibitor that stops thrombin generation. You perform frequent assessments to check the patient’s leg and screen for additional thromboembolic events.

Outcome

Mrs. Evans experiences no other signs or symptoms of ischemia. Lab tests confirm she has HIT. Over the next few days, her leg temperature and color improve and her platelet count starts to climb.

Education and follow-up

HIT is a rare but serious adverse reaction to heparin marked by a precipitous drop in platelets and development of venous or arterial thrombi, which may lead to myocardial infarction, stroke, pulmonary embolus, or extremity thrombosis. A patient with confirmed HIT has a 50% chance of developing a thrombus within days.


HIT occurs in two types. In the benign type I, the plate­let count decreases slightly within a few days of heparin administration. It occurs in about 10% to 20% of patients receiving heparin. Type II is an immune-related process caused by antiplatelet antibodies and marked by a 30% to 50% platelet reduction. Affecting 1% to 3% of patients exposed to heparin, it arises 5 to 14 days after heparin thera­py begins (or earlier if the patient was previously exposed).

If HIT is suspected, all heparin (including heparin-containing solutions and heparin-coated catheters) must be stopped. Warfarin isn’t prescribed during the acute phase because it interferes with production of natural anticoagulants, but it may be given later for long-term anticoagulation.

To prevent HIT, heparin should only be used when necessary. Low-molecular-weight heparin is less likely to cause HIT; alternative anticoagulants such as fondaparinux don’t trigger HIT. Carefully assess patients on heparin for thromboembolic events and ensure that platelet counts are done routinely. Teach patients who’ve been diagnosed with HIT that they have a heparin sensitivity and make sure their medical records clearly indicate the diagnosis so they won’t receive heparin in the future.


Diane Dressler is Clinical Assistant Professor at Marquette University College of Nursing in Milwaukee.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Newsletter Subscribe

  • This field is for validation purposes and should be left unchanged.

Test Your Nursing Knowledge

Answer this interactive quiz to be entered to win a gift card.

  • This field is for validation purposes and should be left unchanged.

Insights Blog

Today’s News in Nursing

Shares